Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Where can I get help talking to my psychiatrist about meds
avatar
An_189207 posted:
I am taking a combination of Wellbutrin and Lamictal and the mania is under control, however, I am always depressed and fighting the idea of suicide.

When I talk to my psychiatrist the only option is to be baker acted again to protect myself from my arch enemy, ME.

How do I get this man to listen and help me without getting shoved back into the psy ward and shot full of litium?

I am considering not taking the Wellbutrin but I know what happens when I self medicate and I have enough serious trouble without that.

Thank you
Reply
 
avatar
RogueFemale responded:
Would it help to write out your feelings in a brief but direct way and hand them to him at your next meeting? I dunno, but sometimes when I've had trouble expressing myself forcefully and clearly that has helped.

On the other hand, and I may be alone here in expressing this feeling, if you really aren't feeling safe, then you very well may NOT be safe. I can understand the desire not to go back to the hospital, but your safety is of first concern.

Do you also have a therapist you talk to?
 
avatar
An_189208 replied to RogueFemale's response:
I really appreciate your taking the time to answer me. I am going again next week and I will write down my feelings. I am not very forceful now use to be a bear but now nothing but yes sir and no sir.

thanks again
 
avatar
hope7951 responded:
The only med ever proven to preveny suicide is lithium. You don't shot it but taken dosing slowly until you reach therapuetic levelsin several weeks. Lithium is a naturally occuring element dug up from the ground and everyone has some in their system.

Meds alone rarely bring on wellness. You also need therapy to discuss and resolve the anger in your life that you've turned inward. If you are bipolar taking an anti-depressant can often raise your anxiety levels and reduce your ability to calm yourself.
 
avatar
Syne_ replied to hope7951's response:
Hello Hope:

"The only med ever proven to preveny suicide is lithium."

Do you have a reference for that statement?

Syne
 
avatar
ddnos replied to Syne_'s response:
Syne, re lithium - I asked Dr. Goldberg about that question re lithium and suicide, and this is what he said,

"Dear Debbie,
No such thing as a guarantee, but lithium has been shown to reduce the risk of making a suicide attempt regardless of whether or not it successfully prevents mood episodes. Some people think it has to do with lithium's anti-impulsivity effect -- makes people less likely to act on suicidal thoughts. Clozapine, in schizophrenia, also has been shown to reduce suicidal behavior and even carries an FDA indication for that purpose.
- Dr. G."

So it's not a guarantee, but reduces the risk - by how much, I don't know.

Debbie
 
avatar
maddie8415 responded:
pos. trigger
Hey,
I was feeling the same way, I was not planning suicide in anyway but I wanted to die. Wished I was never born. I no longer feel that way at all. I actually take Lamictal 400, Wellbutrin 300, and Zoloft 100...Valium 5-10 as needed. As soon as Wellbutrin kicked in those feelings left. How long have you been taken each of these? It can take 6 weeks for Wellbutrin to have a full effect. Is there any particular reason why you are considering stopping taken the antidepressant when you're feeling depressed? Maybe you could try different antidepressants even if it means increasing the Lamictal. I was originally on half the lamictal but we had to double it to use more antidepressant.

Regarding Hope's comment about Lithium only being the med proven to prevent suicide, I've read something along those lines somewhere. But I think it's purely person to person, and various combinations probably haven't all been looked at in this way. Like the precise combination i am on. I think there may be ways of finding effective medication without using Lithium. But I think it *really* takes time in most situations. Like mine. but in my case it was that combinations kept having side effects like shaking, eating nonstop, zero energy. I thought we'd never find something that worked. But we did! Have faith. Has much as it hurts, as much as you can't see around the depression and suicidal feelings, as hopeless as it seems...hang on. Like the REM song "everybody hurts" says. Sounds kind of lame. but even that song gave me faith. Made me feel less alone, especially the music video. And something odd was that 3 years ago at the LA airport I was looking around in a news/book store and I saw this little "one minute pocket bible". I've never been particularly religious but there are relevent topics in this "bible" in alphabetical order and passages relating to them, then a summary at the bottom. For depression it says "Struggle is proof that you have not yet been conquered". religious or not it's true, at least to me. Now I know why I bought that...I needded it last month.

Hang on.
 
avatar
snowyowl33 responded:
Hi Anon,

I also take Lamictal and Wellbutrin, and was fighting depression with them a lot. We added Prozac back into the mixture, and it has pulled me up a bit. Perhaps check with your doc and see what his thoughts are of adding another Anti depressant to the mix... ie an SSRI as Wellbutrin is a SNRI.....that may be just enough to pull you up without having to resort to lithium...

Good Luck
Snowy
 
avatar
An_189209 replied to hope7951's response:
I have taken lithium, however, I have had chemo and my veins were collapsing when the weekly blood drawing took place and the doctor decided I was not a good candidate.

I have a therapist and honestly she is more helpful than the psychiatrist.

I did not know my new symptom, anxiety, might be related to the anti-depressant and I will discuss that with my doctor.

thank you for reply
 
avatar
An_189210 replied to maddie8415's response:
Maddie,

not lame at all because as you may know I do understand "everybody hurts".

I will look into the one minute pocket bible.

I have been taking my meds for 2 1/2 years with not much change in the depression and my wanting to die.

Your response was svery helpful and I think you very much. You and I have many of the same feelings.

Thank you
 
avatar
An_189211 replied to snowyowl33's response:
Thank you and all of the replies I have received and I am going to discuss my meds with my doctor Thursday.

Thank you so much.
 
 

Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Medications for BPD
Please get a second opinion if you have chronic problems with your BPD medication. I changed doctors and got a proper diagnosis from ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.